Analysis & PDE

  • Anal. PDE
  • Volume 10, Number 6 (2017), 1455-1495.

Structure of sets which are well approximated by zero sets of harmonic polynomials

Matthew Badger, Max Engelstein, and Tatiana Toro

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/apde.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The zero sets of harmonic polynomials play a crucial role in the study of the free boundary regularity problem for harmonic measure. In order to understand the fine structure of these free boundaries, a detailed study of the singular points of these zero sets is required. In this paper we study how “degree-k points” sit inside zero sets of harmonic polynomials in n of degree d (for all n 2 and 1 k d) and inside sets that admit arbitrarily good local approximations by zero sets of harmonic polynomials. We obtain a general structure theorem for the latter type of sets, including sharp Hausdorff and Minkowski dimension estimates on the singular set of degree-k points (k 2) without proving uniqueness of blowups or aid of PDE methods such as monotonicity formulas. In addition, we show that in the presence of a certain topological separation condition, the sharp dimension estimates improve and depend on the parity of k. An application is given to the two-phase free boundary regularity problem for harmonic measure below the continuous threshold introduced by Kenig and Toro.

Article information

Source
Anal. PDE, Volume 10, Number 6 (2017), 1455-1495.

Dates
Received: 1 February 2017
Accepted: 24 April 2017
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.apde/1510843529

Digital Object Identifier
doi:10.2140/apde.2017.10.1455

Mathematical Reviews number (MathSciNet)
MR3678494

Zentralblatt MATH identifier
1369.33017

Subjects
Primary: 33C55: Spherical harmonics 49J52: Nonsmooth analysis [See also 46G05, 58C50, 90C56]
Secondary: 28A75: Length, area, volume, other geometric measure theory [See also 26B15, 49Q15] 31A15: Potentials and capacity, harmonic measure, extremal length [See also 30C85] 35R35: Free boundary problems

Keywords
Reifenberg-type sets harmonic polynomials \Lojasiewicz-type inequalities singular set Hausdorff dimension Minkowski dimension two-phase free boundary problems harmonic measure NTA domains

Citation

Badger, Matthew; Engelstein, Max; Toro, Tatiana. Structure of sets which are well approximated by zero sets of harmonic polynomials. Anal. PDE 10 (2017), no. 6, 1455--1495. doi:10.2140/apde.2017.10.1455. https://projecteuclid.org/euclid.apde/1510843529


Export citation

References

  • F. J. Almgren, Jr., “Dirichlet's problem for multiple valued functions and the regularity of mass minimizing integral currents”, pp. 1–6 in Minimal submanifolds and geodesics: proceedings of the Japan-United States Seminar (Tokyo, 1977), edited by M. Obata, North-Holland, New York, 1979.
  • S. Axler, P. Bourdon, and W. Ramey, Harmonic function theory, 2nd ed., Graduate Texts in Mathematics 137, Springer, 2001.
  • J. Azzam and M. Mourgoglou, “Tangent measures and absolute continuity of harmonic measure”, preprint, 2015. To appear in Rev. Mat. Iberoam.
  • J. Azzam, M. Mourgoglou, X. Tolsa, and A. Volberg, “On a two-phase problem for harmonic measure in general domains”, preprint, 2016.
  • J. Azzam, S. Hofmann, J. M. Martell, K. Nyström, and T. Toro, “A new characterization of chord-arc domains”, J. Eur. Math. Soc. $($JEMS$)$ 19:4 (2017), 967–981.
  • J. Azzam, M. Mourgoglou, and X. Tolsa, “Mutual absolute continuity of interior and exterior harmonic measure implies rectifiability”, Comm. Pure Appl. Math. (online publication February 2017).
  • M. Badger, “Harmonic polynomials and tangent measures of harmonic measure”, Rev. Mat. Iberoam. 27:3 (2011), 841–870.
  • M. Badger, “Null sets of harmonic measure on NTA domains: Lipschitz approximation revisited”, Math. Z. 270:1-2 (2012), 241–262.
  • M. Badger, “Flat points in zero sets of harmonic polynomials and harmonic measure from two sides”, J. Lond. Math. Soc. $(2)$ 87:1 (2013), 111–137.
  • M. Badger and S. Lewis, “Local set approximation: Mattila–Vuorinen type sets, Reifenberg type sets, and tangent sets”, Forum Math. Sigma 3 (2015), art. id. e24.
  • G. Beer, Topologies on closed and closed convex sets, Mathematics and its Applications 268, Kluwer Academic Publishers Group, Dordrecht, 1993.
  • C. J. Bishop, “Some questions concerning harmonic measure”, pp. 89–97 in Partial differential equations with minimal smoothness and applications (Chicago, IL, 1990), edited by B. Dahlberg et al., IMA Vol. Math. Appl. 42, Springer, 1992.
  • S. Bortz and S. Hofmann, “A singular integral approach to a two phase free boundary problem”, Proc. Amer. Math. Soc. 144:9 (2016), 3959–3973.
  • L. Capogna, C. E. Kenig, and L. Lanzani, Harmonic measure: geometric and analytic points of view, University Lecture Series 35, Amer. Math. Soc., Providence, RI, 2005.
  • J. Cheeger, A. Naber, and D. Valtorta, “Critical sets of elliptic equations”, Comm. Pure Appl. Math. 68:2 (2015), 173–209.
  • G. David and T. Toro, “Reifenberg flat metric spaces, snowballs, and embeddings”, Math. Ann. 315:4 (1999), 641–710.
  • G. David and T. Toro, Reifenberg parameterizations for sets with holes, Mem. Amer. Math. Soc. 1012, Amer. Math. Soc., Providence, RI, 2012.
  • G. David, C. Kenig, and T. Toro, “Asymptotically optimally doubling measures and Reifenberg flat sets with vanishing constant”, Comm. Pure Appl. Math. 54:4 (2001), 385–449.
  • M. Engelstein, “A two-phase free boundary problem for harmonic measure”, Ann. Sci. Éc. Norm. Supér. $(4)$ 49:4 (2016), 859–905.
  • J. B. Garnett and D. E. Marshall, Harmonic measure, New Mathematical Monographs 2, Cambridge University Press, 2005.
  • D. Girela-Sarrión and X. Tolsa, “The Riesz transform and quantitative rectifiability for general Radon measures”, preprint, 2016.
  • Q. Han, “Nodal sets of harmonic functions”, Pure Appl. Math. Q. 3:3 (2007), 647–688.
  • D. S. Jerison and C. E. Kenig, “Boundary behavior of harmonic functions in nontangentially accessible domains”, Adv. in Math. 46:1 (1982), 80–147.
  • P. W. Jones, “Rectifiable sets and the traveling salesman problem”, Invent. Math. 102:1 (1990), 1–15.
  • C. E. Kenig and T. Toro, “Free boundary regularity for harmonic measures and Poisson kernels”, Ann. of Math. $(2)$ 150:2 (1999), 369–454.
  • C. Kenig and T. Toro, “Free boundary regularity below the continuous threshold: 2-phase problems”, J. Reine Angew. Math. 596 (2006), 1–44.
  • C. Kenig, D. Preiss, and T. Toro, “Boundary structure and size in terms of interior and exterior harmonic measures in higher dimensions”, J. Amer. Math. Soc. 22:3 (2009), 771–796.
  • J. Kollár, “An effective Łojasiewicz inequality for real polynomials”, Period. Math. Hungar. 38:3 (1999), 213–221.
  • J. L. Lewis, G. C. Verchota, and A. L. Vogel, “Wolff snowflakes”, Pacific J. Math. 218:1 (2005), 139–166.
  • H. Lewy, “On the minimum number of domains in which the nodal lines of spherical harmonics divide the sphere”, Comm. Partial Differential Equations 2:12 (1977), 1233–1244.
  • A. Logunov and E. Malinnikova, “On ratios of harmonic functions”, Adv. Math. 274 (2015), 241–262.
  • S. Łojasiewicz, “Sur le problème de la division”, Studia Math. 18 (1959), 87–136.
  • P. Mattila, Geometry of sets and measures in Euclidean spaces: fractals and rectifiability, Cambridge Studies in Advanced Mathematics 44, Cambridge University Press, 1995.
  • P. Mattila and M. Vuorinen, “Linear approximation property, Minkowski dimension, and quasiconformal spheres”, J. London Math. Soc. $(2)$ 42:2 (1990), 249–266.
  • P. Mörters and Y. Peres, Brownian motion, Cambridge Series in Statistical and Probabilistic Mathematics 30, Cambridge University Press, 2010.
  • A. Naber and D. Valtorta, “Volume estimates on the critical sets of solutions to elliptic PDEs”, preprint, 2014.
  • T. S. Ph\dam, “An explicit bound for the Łojasiewicz exponent of real polynomials”, Kodai Math. J. 35:2 (2012), 311–319.
  • D. Preiss, “Geometry of measures in $\mathbb{R}^n$: distribution, rectifiability, and densities”, Ann. of Math. $(2)$ 125:3 (1987), 537–643.
  • E. R. Reifenberg, “Solution of the Plateau Problem for $m$-dimensional surfaces of varying topological type”, Acta Math. 104:1-2 (1960), 1–92.
  • R. T. Rockafellar and R. J.-B. Wets, Variational analysis, Grundlehren der Mathematischen Wissenschaften 317, Springer, 1998.
  • A. Szulkin, “An example concerning the topological character of the zero-set of a harmonic function”, Math. Scand. 43:1 (1978), 60–62.